Hepatopulmonary Syndrome in Patients with HER2+ Breast Cancer Receiving T-DM1 Therapy

Alexandra Higgins,MD, discusses the association of hepatopulmonary syndrome with the long-term use of ado-trastuzumab emtansine.

Alexandra Higgins, MD, third year hematology-oncology fellow at Mayo Clinic, discusses the association of hepatopulmonary syndrome with the long-term use of ado-trastuzumab emtansine (Kadcyla, T-DM1).

According to Higgins, hepatopulmonary syndrome is a rare complication of liver disease and is not well understand. It is believed that the portal hypertension that develops from liver disease causes the blood vessels in the lungs to dilate. This can lead to the shunting of blood in the lungs and less oxygenation of that blood. This can cause patients to become fatigue and short of breath with activity. According to Higgins, the condition was observed in 4 patients with HER2-positive breast cancer in their 30s and 40s receiving a T-DM1.

0:08 | Hepatopulmonary syndrome is a rare complication of liver disease. And in fact, it's not particularly well understood. But the thought is that the portal hypertension that develops from the underlying liver disease then causes the blood vessels in the lungs to dilate and that dilation leads to shunting of blood in the lungs and less oxygenation of that blood. So, the outcome for the patient is that when they don't have enough oxygen to do that activity and thus become very fatigued and shorter breath with activity. So, we found that these were 4, relatively young women treated with this drug in their 30s to 40s, who developed severe hypoxemia or low oxygen levels, with activity after treatment with T-DM1.